Hail, Keith
- When
- August 14, 6:32 PM MST
- Where
- Keith County, 1.38 mi N of Ogallala Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.070, -101.800
Storms developed over the Nebraska panhandle into northern Colorado and moved into western Nebraska. These storms did stay below severe limits, but produced hail to the size of pennies near Ogallala (Keith County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Storms developed over the Nebraska panhandle into northern Colorado and moved into western Nebraska. These storms did stay below severe limits, but produced hail to the size of pennies near Ogallala (Keith County). Then, more storms developed over north central Nebraska in which, a brief wind gust caused localized damage in O'Neill (Holt County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 14, 1:35 PM MST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT SUN AUG 14 2011 .DISCUSSION... BOUNDARY ACROSS THE EASTERN PANHANDLE BUT NOT A GENERATOR OF THE CONVECTION RATHER A SHORT WAVE CROSSING OVER THE RIDGE IGNITED AREAS OF THUNDERSTORMS LAST EVENING. LITTLE SEVERE WEATHER WAS ASSOCIATED WITH THIS AS THERE DID NOT APPEAR TO BE A SIGNIFICANT SURFACE BOUNDARY AND WET BULB ZERO VALUES WERE NEAR 14 AND 15 KFT. THE RIDGE SHIFTS EAST OVER THE NEXT 48 HOURS BUT THE TRUE HEAT MOVES TO THE SOUTHWEST AND BEGINS TO BUILD INTO THE WEEKEND. THE RESULT IS A FLAT RIDGE ACROSS THE WESTERN US WHICH WILL BRING FAST FLOW WITH MINOR SHORT WAVES TO NEBRASKA EVERY DAY OR TWO. THIS WILL MAKE TIMING OF PRECIPITATION CHANCES DIFFICULT AND THUNDERSTORM CHANCES WILL BE DIFFICULT TO RULE OUT ALMOST EVERY DAY WITH STORMS TO BE WELL DISTRIBUTED ACROSS THE AREA. ADJUSTED TEMPERATURES UPWARD. TODAY...OVERNIGHT CONVECTION PASSING EAST OF THE AREA THIS MORNING. SATELLITE WATER VAPOR LOOP SHOWS SOME ACTIVITY ACROSS COLORADO BUT IR AND RADAR TRENDS HAVE DIMINISHED. NAM SHOWS A SHARP SHORT WAVE DEVELOPING TOWARD 12Z AND BRINGING ADDITIONAL STORMS AND CLOUD COVER...SHORT TERM TRENDS...RUC...HRR AND GFS SHOW LITTLE IN THE WAY OF CLOUDS AND NO PCPN. TOOK GFS THEN THROUGH THE NEXT FEW DAYS WHILE ALSO ALLOWING FOR EC. FOLLOWING GFS LEADS TO WARMER TEMPERATURES NEARLY EACH DAY WITH THE EXCEPTION OF WEDNESDAY AND SATURDAY AND THESE DUE TO ONGOING OR DEVELOPING MCS OVER THE AREA. TUESDAY...NAM SHOWS A SIGNIFICANT MCS DEVELOPING IN THE PANHANDLE AND CROSSING THE ENTIRE CWA OVERNIGHT. GFS AND EUROPEAN SHOW A MUCH MORE MODEST RESPONSE WITH CONVECTION MAINLY TO THE SOUTH. THE FRONT MOVES THROUGH TUESDAY MOST OF THE CWA AND THEN A THE MINOR SHORT WAVE ARRIVES BUT WITH LITTLE MOISTURE. MODELS SHOW SOME ACTIVITY DEVELOPING ACROSS THE EASTERN SECTION. LIFT IS SHOWN BUT AND VERTICAL WIND SHEAR IS SUFFICIENT AND WET BULB ZERO HEIGHTS ARE LOWER BUT FEEL CHANCES FOR SEVERE WILL BE SMALL. WEDNESDAY...HIGH PRESSURE COOLS THINGS OFF FOR WEDNESDAY WITH SOME MORNING SKY COVER SO TEMPERATURES LOWER. A BETTER CHANCE OF WIDESPREAD STORMS COMES WEDNESDAY NIGHT AS MODEST UPSLOPE DEVELOPS ACROSS THE SOUTHWEST AND WEST. LOOKING INTO THE EXTENDED...THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY WITH A BETTER CHANCE OF THUNDERSTORMS ON SATURDAY AND A BOUNDARY BECOMES MORE EAST-WEST ACROSS KANSAS. && .AVIATION... ...FOR THE KLBF AND KVTN TERMINALS THROUGH 12Z TUESDAY... ABUNDANT MID TO HIGH LEVEL CLOUDINESS WILL STREAM INTO WESTERN AND NORTH CENTRAL NEBRASKA FROM THE SOUTHWEST THROUGH 18Z. CEILINGS WILL GENERALLY BE AOA 12000 FT AGL. AFTER 18Z...AND THROUGH 00Z TONIGHT...SKIES WILL BEGIN TO CLEAR OUT...WITH SCATTERED CLOUD COVER AOA 15000 FT AGL POSSIBLE. SKIES TONIGHT WILL GENERALLY BE CLEAR WITH ONLY SCATTERED CLOUDINESS AOA 20000 FT AGL EXPECTED. SURFACE WINDS WILL INCREASE THIS MORNING RANGING FROM 10 TO 20 KTS FROM THE SOUTH AND SOUTH SOUTHEAST. SOUTHERLY WINDS WILL DECREASE TO UNDER 10 KTS TONIGHT...BECOMING LIGHT AND VARIABLE OVERNIGHT. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && HIRSCH/CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 318 PM CDT SUN AUG 14 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-152030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 318 PM CDT SUN AUG 14 2011 /218 PM MDT SUN AUG 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL TRACK EAST FROM THE NEBRASKA PANHANDLE INTO WESTERN NEBRASKA THIS EVENING. SOME OF THE STORMS MAY BE SUPERCELLS AND CONTAIN LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO OR TWO MAY BE POSSIBLE AS WELL. THE BEST CHANCE FOR THE SEVERE THUNDERSTORM ACTIVITY SHOULD REMAIN WEST OF A LINE FROM AINSWORTH TO BROKEN BOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT WEST OF A LINE FROM AINSWORTH TO BROKEN BOW. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 740 PM CDT SUN AUG 14 2011 NEZ058-150130- PERKINS NE- 640 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 730 PM MDT... AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VENANGO...OR 17 MILES SOUTHEAST OF JULESBURG...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... VENANGO AROUND 655 PM MDT. BRANDON AROUND 730 PM MDT. POWER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 707 PM MDT SUN AUG 14 2011 NEZ057-150130- KEITH NE- 707 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR KEITH COUNTY UNTIL 730 PM MDT... AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRULE...OR 8 MILES EAST OF BIG SPRINGS... MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGHWAY 26 MILE MARKER 140...OGALLALA AND LAKE VIEW CAMPGROUND AROUND 715 PM MDT. LEMOYNE AROUND 720 PM MDT. KINGSLEY DAM...HIGHWAY 61 MILE MARKER 100 AND KEYSTONE AROUND 725 PM MDT. POWER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 726 PM MDT SUN AUG 14 2011 NEZ058-150215- PERKINS NE- 726 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS COUNTY UNTIL 815 PM MDT... AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF GRANT...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MADRID... ELSIE... GRAINTON... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. POWER
The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds toppled a tree into power lines, which caused power to be out in the city of O'Neill for two and a half hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333529, 336738.